MENU
component-ddb-728x90-v1-01-desktop

Health Check: Mock overdose staged at Bridgewater State University

A mock overdose was recently staged at Bridgewater State University to educate the community about the opioid epidemic. (WJAR)

A mock overdose was recently staged at Bridgewater State University.

It included real people -- two men pretending to overdose, as well as real first responders, campus police and emergency medical technicians.

"Seeing the demonstration was a real eye opener," said Kara Hines, an athletic trainer at Braintree High School who attended the day-long symposium.

In fact, most of those who participated were athletic trainers from schools throughout Massachusetts. Bridgewater State offering both a graduate and undergraduate program.

"I believe that we, as program and as medical facilitators, need to educate our community about the opioid awareness and the epidemic for overdose,” said Kimberly Wise, clinical education coordinator for the Athletic Training program at the university.

Dr. Dan Muse, an emergency physician at Brockton Hospital and one of the trainers at the symposium, shared similar sentiments.

"You want to get the person who's going to know them the best," Muse said. "In reality, when you're talking about the athlete, there is no better resource than the athletic trainer and the reason for this is they're going to see the kids when they're most vulnerable."

The drill featured the use of the overdose antidote, naloxone, as well as how to administer it.

"It's really good to see something like this, to see how much communication and a team it takes to take care of these people," said Christie Belfort, an athletic trainer in Everett, Massachusetts.

Muse said there's another reason for athletic trainers to be on board, even beyond the student athlete.

"It could be a parent. It could be somebody from the visiting team. It could be virtually anybody who's nearby that overdoses,” Muse said.

The hope is that naloxone becomes a part of the athletic trainer's first aid kit.

"Hopefully, that's nothing that we do see on our athletic fields," said Hines, who now said she’d be prepared.

So, how would you recognize someone with a substance use disorder was overdosing?

“They’ll be nodding off, falling asleep, lack of concentration,” said Muse. “One could think that they’re just snoozing. Then, they stop breathing.”

Getting naloxone to a person in a timely fashion is key to his or her survival.

Bridgewater State University plans on offering CPR, AED and naloxone training to its dorm advisors in the fall.

Trending